Alert archive / Indiana / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Indianapolis, IN

July 23, 2017Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 23, 2017, 2:06 AM EDT for Lawrence County, Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 2:06 AM EDT (06:06 UTC)
Expired
Jul 23, 2017, 5:00 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WGUS53 KIND 230606
FFWIND
INC093-101-230900-
/O.NEW.KIND.FF.W.0020.170723T0606Z-170723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
206 AM EDT SUN JUL 23 2017

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Central Martin County in southwestern Indiana...
  Southwestern Lawrence County in south central Indiana...

* Until 500 AM EDT

* At 205 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Doppler radar estimated that up 
  to 2 inches of rain had fallen since 1 am over eastern Martin and 
  western Lawrence Counties. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Bedford, Shoals, Mitchell, Williams, Spring Mill State Park, Indian
  Springs, Silverville, Tunnelton, Huron and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3863 8688 3890 8684 3890 8668 3886 8645
      3869 8636 3869 8668 3862 8668

$$

Ryan
1 follow-up statement
418 
WGUS73 KIND 230756
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
356 AM EDT SUN JUL 23 2017

INC093-101-230900-
/O.CON.KIND.FF.W.0020.000000T0000Z-170723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-Lawrence IN-
356 AM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
CENTRAL MARTIN AND SOUTHWESTERN LAWRENCE COUNTIES...

At 353 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 5 inches of rain have fallen. 
Rain is starting to taper off, but there had already been enough to 
cause flooding. 

Some locations that will experience flooding include...
Bedford, Shoals, Mitchell, Williams, Spring Mill State Park, Indian
Springs, Silverville, Tunnelton, Huron and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3863 8688 3890 8684 3890 8668 3886 8645
      3869 8636 3869 8668 3862 8668

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:26 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 12:26 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1226 AM EDT Sun Jul 23 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 338 AM EDT Sat Jul 22 2017

Central Indiana will remain on the edge of a strong upper ridge
through tonight....maintaining hot and exceptionally humid
conditions. Chances for thunderstorms will continue until a frontal
boundary can push through the area overnight into early Sunday. A
secondary front may bring additional scattered storms on Sunday
evening before high pressure builds in with mainly dry weather and
seasonable temperatures for the early part of the week.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 907 PM EDT Sat Jul 22 2017

Question of the evening is when and how much thunderstorm activity
will occur overnight. Latest mesoscale analysis shows an old
convective boundary that extends from southwest OH west through
Monroe county then southwest through Sullivan county. But, there
is also a slow moving front that will be moving towards western IL
that could result in developing more thunderstorms overnight.

MLCAPE of 4500 J/kg exists over central IL with 2500 J/kg
extending into the southwest counties. The HRRR has been
developing storms over IL much of the evening, but those have not
occurred at this time. So, will continue to forcast thunderstorms
overnight but it seems the probabilities may be a little lower
than earlier. Thunderstorms that do develop could produce frequent
lightning and heavy downpours and could possibly last towards
daybreak.

Warm and humid for one more day before high pressure can move into
parts of the area for a more comfortable Monday.

&&

.SHORT TERM /Tonight through Monday Night/...
Issued at 338 AM EDT Sat Jul 22 2017

Forecast challenges focus on precip chances...especially tonight and
again late Sunday and Sunday evening.

Convection will likely be ongoing this evening as development takes
place over northern counties and progresses southeast through the
evening and overnight ahead of the cold front.  A surface wave along
the boundary...continued influence of a low level jet...BL shear
values around 30kts and a strongly unstable airmass all support a
threat for severe storms this evening gradually transitioning into
more of a heavy rain threat overnight. Highest pops will be employed
over the eastern half of the area where parameters will be just a
bit more favorable for more widespread convection. Precip water
values will remain above 2 inches and combined with freezing levels
near 15kft supporting warm rain processes...torrential rainfall and
flooding will continue to be concerns as the storms surge south
overnight.

Growing confidence that most if not all of the convection will be
out of the forecast area by 12Z Sunday with the front settling south
of the Ohio River.  Much of the day Sunday should be dry with an
edge being taken off the humidity levels. A secondary front
associated with a sharp upper wave diving out of the western Great
Lakes may serve as a focal point for renewed convective development
to the northwest of the region Sunday afternoon...possibly spreading
into the northern half of the forecast area during the evening.
Steep mid level lapse rates in response to cooling aloft suggestive
that strongest storms may carry a damaging wind and large hail
threat.  Will bring low chance pops back into the northern counties
Sunday evening as a result.

Convection will diminish overnight Sunday with high pressure
building south into the region on Monday with cooler and noticeably
less humid air. Likely to see diurnal cu develop on Monday before
skies become mostly clear Monday night.

Temps...it will remain very warm on Sunday with low level thermals
supporting highs from the mid 80s to around 90. Temps will fall back
into the lower and middle 80s Monday with cooler air aloft advecting
into the region. Lows will slide back into the 60s through the
period.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 220 PM EDT Sat Jul 22 2017

The long term begins with central Indiana under the influence of
upper ridging, thus resulting in warming temperatures and dry
weather Tuesday night through early Wednesday night. By late
Wednesday night some model runs indicate the ridge could begin to be
suppressed as an upper wave travels through to the northwest and
thus bring a chance for thunderstorms back into the forecast on
Thursday. Friday currently looks like a cold front will move through
the area, and have chances for thunderstorms dropping off in its
wake. Result is thunderstorm chances Thursday through Friday with
dry conditions building in by Friday night. Long term temperatures
will peak on Wednesday with highs in the upper 80s to lower 90s
before dropping a couple degrees on Thursday due to cloud cover and
another degree or two for Friday with the cold front moving through.
Medium confidence in the return of storm chances late in the week,
and in cooler temperatures (low to mid 80s).

&&

.AVIATION (Discussion for 230600Z TAFs)...

Issued at 1226 AM EDT Sun Jul 23 2017

Radar shows thunderstorms from HUF east and southeast through areas
between IND and BMG through LUK/CVG. IR satellite imagery shows new
development now over east central MO/w central IL and this activity
will continue to move through the southern half of the area Sunday
morning. Thus expect occasional VLIFR in the vicinity of these
thunderstorms with IFR/MVFR north in areas like LAF and MIE.

Activity is expected to clear to VFR/occasional MVFR between 11Z and
14Z for Sunday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...DWM
SHORT TERM...Ryan
LONG TERM....CP
AVIATION...DWM/JK
Hazardous weather outlook, Jul 22, 5:17 PM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
517 PM EDT Sat Jul 22 2017

INZ021-028>031-035>049-054>057-063>065-232130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
and Columbus
517 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a threat for severe thunderstorms...especially
late this evening into tonight.

Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and dangerous lightning. High heat indices
up to 100 this evening.

Timing: Best chances for severe storms are expected from late
evening into tonight. The highest heat indices will occur into the
early evening.

Discussion: Thunderstorms are expected to develop late this
evening and tonight ahead of a cold front. Hot and humid conditions
are expected through the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Scattered thunderstorms are possible Sunday and Sunday
evening (southern counties). A few of these storms could be severe.
Scattered thunderstorms will also be possible again at times from
Wednesday night through Friday. Damaging winds and large hail, along
with heavy rainfall producing flash flooding, are the primary
threats.

Discussion: A secondary frontal boundary will bring the chance for
thunderstorms Sunday and Sunday evening (southern counties). The
next chance for thunderstorms will come on Wednesday night ahead of a
cold front dropping south from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>062-067>072-232130-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
517 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a threat for severe storms...especially this
evening into the overnight. Hot conditions expected this evening. A
heat advisory is in effect until 7 pm.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning, heat and heat related illnesses with heat indices of 105
to 108 degrees.

Timing: Best chances for severe storms are expected primarily this
evening into tonight. The highest heat indices will occur into the
early evening.

Discussion: Thunderstorms are expected to develop late this evening
and tonight ahead of a cold front. Hot and humid conditions are
expected yet again through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Scattered thunderstorms are possible Sunday and Sunday
evening. A few of these storms could be severe. Scattered
thunderstorms will also be possible again at times from Wednesday
night through Friday. Damaging winds and large hail, along with heavy
rainfall producing flash flooding, are the primary threats.

Discussion: A secondary frontal boundary will bring the chance for
thunderstorms Sunday and Sunday evening. The next chance for
thunderstorms will come on Wednesday night ahead of a cold front
dropping south from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight and again Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 22, 11:40 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1140 PM EDT SAT JUL 22 2017

INZ052-053-060>062-230430-
Owen IN-Clay IN-Greene IN-Sullivan IN-Monroe IN-
1140 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...SULLIVAN...
SOUTHERN CLAY...OWEN AND GREENE COUNTIES UNTIL 1230 AM EDT...

At 1139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Brazil to 8 miles
northeast of Sullivan to near Eaton. Movement was southeast at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Linton, Sullivan, Bloomfield, Spencer, Ellettsville, Jasonville,
Worthington, Shelburn, Dugger, Clay City, Gosport, Hymera, Lyons,
Carlisle, Switz City, Center Point, Merom, Stinesville, Freedom and
Saline City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3919 8735 3926 8727 3926 8724 3929 8724
      3948 8702 3947 8689 3937 8663 3934 8663
      3932 8652 3900 8685 3890 8752 3896 8751
      3899 8758 3906 8757 3909 8762 3910 8762
      3911 8765 3912 8763 3914 8766
TIME...MOT...LOC 0339Z 294DEG 29KT 3943 8697 3916 8728 3907 8786

Ryan
Special weather statement, Jul 23, 12:39 AM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 AM EDT SUN JUL 23 2017

INZ051-052-060-230530-
Clay IN-Vigo IN-Sullivan IN-
1239 AM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHERN SULLIVAN
AND SOUTHWESTERN CLAY COUNTIES UNTIL 130 AM EDT...

At 1239 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jasonville, Shelburn, Prairie Creek, Farmersburg, Clay City, Hymera,
Fairbanks, Coalmont and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3938 8753 3928 8709 3917 8716 3917 8724
      3908 8724 3920 8759 3922 8757 3924 8758
      3925 8757 3925 8760 3928 8761 3930 8760
      3930 8762
TIME...MOT...LOC 0439Z 290DEG 25KT 3929 8754

Ryan
Special weather statement, Jul 23, 1:25 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 AM EDT SUN JUL 23 2017

INZ051>053-060-061-230615-
Owen IN-Clay IN-Greene IN-Vigo IN-Sullivan IN-
125 AM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHEASTERN
SULLIVAN...SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN
GREENE COUNTIES UNTIL 215 AM EDT...

At 125 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bloomfield, Jasonville, Worthington, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Hymera, Fairbanks, Switz City, Coal
City, Freedom, Coalmont, Pimento and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 8758 3934 8756 3935 8753 3940 8753
      3923 8685 3899 8693 3923 8758 3925 8757
      3926 8758 3925 8760 3927 8760 3928 8761
      3930 8760 3931 8761
TIME...MOT...LOC 0525Z 290DEG 42KT 3931 8751

Ryan
Special weather statement, Jul 23, 1:38 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
138 AM EDT SUN JUL 23 2017

INZ067-230630-
Knox IN-
138 AM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 230 AM
EDT...

At 137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceville, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vincennes, Monroe City, Wheatland, Decker and Vincennes University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3859 8764 3859 8761 3861 8763 3864 8762
      3867 8759 3869 8753 3875 8750 3870 8727
      3869 8728 3867 8726 3868 8725 3855 8724
      3851 8730 3854 8735 3854 8737 3851 8737
      3854 8738 3853 8748 3851 8748 3854 8767
TIME...MOT...LOC 0537Z 277DEG 29KT 3866 8776

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:03 PM EDTSpecial Weather StatementINDMonroe, Owen42 min
Jul 22, 8:25 PM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan, Vigo21 min
Jul 22, 11:25 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan, Vigo3 hr
Jul 22, 11:40 PM EDTSpecial Weather StatementINDClay, Greene, Owen, Sullivan50 min
Jul 23, 12:39 AM EDTSpecial Weather StatementINDSullivan51 min
Jul 23, 1:18 AM EDTFlash Flood WarningINDClay, Greene, Sullivan, Vigo3 hr
Jul 23, 1:25 AM EDTSpecial Weather StatementINDGreene50 min
Jul 23, 1:38 AM EDTSpecial Weather StatementINDKnox52 min
Jul 23, 4:50 AM EDTAreal Flood AdvisoryINDLawrence, Martin3 hr
Jul 23, 6:10 AM EDTFlash Flood WarningINDDaviess, Martin3 hr
Jul 23, 6:37 AM EDTSevere Thunderstorm WarningINDKnox38 min
Jul 23, 7:34 AM EDTSpecial Weather StatementINDDaviess41 min
Jul 23, 7:52 AM EDTAreal Flood WarningINDDaviess, Knox, Sullivan3 hr
Jul 23, 8:25 AM EDTAreal Flood WarningINDDaviess, Greene, Lawrence, Martin3 hr
Jul 23, 9:09 AM EDTAreal Flood WarningINDDaviess, Martin3 hr
Jul 23, 11:14 AM EDTRiver Flood WarningINDKnox, Sullivan4 days
Jul 23, 11:14 AM EDTRiver Flood WarningINDKnox, Sullivan4 days
Jul 23, 1:04 PM EDTSpecial Weather StatementINDTippecanoe41 min
Jul 23, 2:36 PM EDTSpecial Weather StatementINDHendricks24 min
Jul 23, 2:56 PM EDTSevere Thunderstorm WarningINDHendricks, Marion34 min
Jul 23, 4:46 PM EDTTornado WarningINDHoward29 min

Nearby

Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.